Kansas, 2001

Hail in Kansas, April 20, 2001

April 20, 2001 · NWS ICT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 20, 3:00 PM CST, 8 hours 28 minutes earlier.

Area forecast discussion, Apr 20, 3:00 PM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION ...AMD
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT FRI APR 20 2001

SYNOPSIS:
EARLY THIS AFTN STNRY FRONT DRAPED W-E FM SFC LOW POSITIONED OVER NE
CO TO ALONG KS/NEBRASKA BORDER THEN NE ACRS SE NEBRASKA. ERN SEGMENT
OF FRONTAL BOUNDARY LIFTS N/NE AS WARM FRONT THIS AFTN & EVENING AS
SFC LOW MOVES E THEN NE ACRS CNTRL NEBRASKA THIS EVENING. WITH 850MB
LOW BEHAVING IN SIMILAR FASHION, NRN SEGMENT OF SFC-850MB DRY LINE
(FM KS BORDER INTO CNTRL NEBRASKA) SURGES E INTO IA LATE TNGT/EARLY
SAT MRNG. GREATEST CHC FOR SVR TSRA TO OCCUR NE OF CWA WHERE DOWN-
STAIRS CONVERGENCE AS WELL AS LWR-LVL SPEED & DIRECTIONAL SHEAR MOST
PRONOUNCED. GENERIC CHC POPS LIMITED TO ERN 1/2 CNTRL KS DUE CLOSEST
PROXIMITY TO EWD THRUST OF DRY LINE & CONVERGENT AXIS WITH EVENING
EMPHASIZED. PER LATEST DOPPLER TRENDS HAVE INSERTED 20% POPS THIS
EVENING SC & SE KS.

POTENTIAL FOR HIGH-SCORING BALLGAME SUN EVENING AS UPPER LOW CROSS-
ING SRN CA SAT EVENING LIFTS NE ACRS SRN ROCKIES SUN MRNG & AFTN TO
INDUCE INCREASED UPSTAIRS DIVERGENCE OVER CNTRL KS-NEBRASKA. AMPLE
MSTR FOR CREATURE TO PLAY WITH & WITH DRY LINE VENTURING TOWARD
CNTRL KS WL INTRO CHC POPS CNTRL & SC LATE SUN AFTN WITH POP THROT-
TLE DEPRESSED HARDER SUN NGT.

TNGT:
STRONG MOIST SOUTHERLY FLOW WARRANTS FOLLOWING WARMER MAV SOLUTION
ACRS SE KS (MID 60S). "COLD" FRONT VENTURES ACRS MOST OF CNTRL KS
BUT WESTERLY COMP WARRANTS BIAS TOWARD WARMER FAN SOLUTION (LWR 50S)
WITH ARND 60F FITTING BILL SC.

SAT:
WITH ABOVE-MENTIONED COLD FRONT SAGGING FARTHER SE INTO CNTRL KS,
MAXES WL BE TRICKY (ESPECIALLY ACRS CNTRL KS). WL RUN MAXES FM LWR
70S NW TO LWR 80S SE. COMBINATION OF FRONT'S PRESENCE, AMPLE MSTR,
& AFTN HEATING WARRANT GENERIC 30% POPS ALL AREAS.

SAT NGT:
WITH FRONT STALLING IN SW-NE MANNER ACRS CNTRL KS, 30-40% POPS WARR-
ANTED ALL AREAS WITH CNTRL KS ON HIGHER END OF THRESHOLD. THIS FRONT
WILL CONT THROWING KNUCKLERS AT TEMPS (ESPECIALLY ACRS CNTRL KS). AM
BIASING TOWARD MUCH COOLER FWC SOLUTION ACRS NW SECTOR (UPR 40S) WITH
WARMER MAV GUIDANCE GETTING THE CALL SC & SE (LWR 60S).

SUN-SUN NGT:
BEHAVIOR OF UPSTAIRS LOW CROSSING SRN ROCKIES TO MONITORED CLOSLEY AS
THIS TO PLAY VITAL ROLE ON SVR POTENTIAL LATE SUN AFTN THRU SUN NGT.
UPON FURTHER REVIEW & COORD WITH TOP & SGF HAVE CHANGED GAME PLANS ON
POPS & WL GO WITH 60% POPS ACRS THE BOARD SUN NGT.
ES

COORD: TOP, SGF.

FCSTID = 4
ICT   62  79  60  76 /  20  30  30  30
HUT   58  78  60  75 /  20  30  30  30
EWK   60  78  60  75 /  20  30  30  30
EQA   61  80  60  76 /  20  30  30  30
WLD   63  80  60  77 /  20  30  30  30
RSL   50  71  47  66 /   0  30  40  30
GBD   53  72  50  66 /   0  30  40  30
SLN   55  75  59  73 /  30  30  40  30
MPR   57  76  59  73 /  30  30  40  30
CFV   67  84  61  77 /  20  30  30  30
CNU   66  82  60  76 /  20  30  30  30
K88   65  81  60  75 /  20  30  30  30

.ICT...NONE.

In the hours before

Special weather statement, Apr 20, 9:22 PM CST, 2 hours 6 minutes before
KSZ049-210345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Special weather statement, Apr 20, 9:46 PM CST, 1 hour 42 minutes before
KSZ033-048>053-210430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1046 PM CDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH 159 HAS BEEN CANCELLED...
ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED
ACROSS CENTRAL KANSAS THROUGH THE NEXT SEVERAL HOURS...HOWEVER THESE
ARE NOT EXPECTED TO BE SEVERE.

NRR
Special weather statement, Apr 20, 9:51 PM CST, 1 hour 37 minutes before
KSZ033-048>053-210430-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COUNTY NAMES
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH 159 HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORM WATCH FOR LINCOLN...ELLSWORTH...
RICE...SALINE...MCPHERSON...MARION AND CHASE COUNTIES HAS
BEEN CANCELLED. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE
EXPECTED ACROSS THIS PORTION OF CENTRAL KANSAS THROUGH THE NEXT
SEVERAL HOURS...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE.

NRR
Local storm report, Apr 20, 10:12 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    3 N STICKEY               KS   1.00 INCH HAIL
04/20/01   BARTON                         REPORTED BY PUBLIC

0747 PM    3 N ALBERT                KS   1.00 INCH HAIL
04/20/01   ELLSWORTH                      REPORTED BY AGTAP SPOTTER.

0751 PM    SUSANK                    KS   1.75 INCH HAIL
04/20/01   BARTON                         REPORTED BY PUBLIC.

0803 PM    6 S DORRANCE              KS   0.88 INCH HAIL
04/20/01   ELLSWORTH                      REPORTED BY AGTAP SPOTTER.

0808 PM    2 N WILSON                KS   1.00 INCH HAIL
04/20/01   ELLSWORTH                      REPORTED BY PUBLIC.

0810 PM    1 W SYLVAN  GROVE         KS   0.75 INCH HAIL
04/20/01   LINCOLN                        REPORTED BY 911.

0810 PM    1 W SYLVAN GROVE          KS   60 MPH TSTM GUST
04/20/01   LINCOLN                        REPORTED BY 911.

0810 PM    3 E DUBUQUE               KS   1.00 INCH HAIL
04/20/01   RUSSELL                        REPORTED BY PUBLIC.

0810 PM    3 SW SYLVAN GROVE         KS   1.75 INCH HAIL
04/20/01   LINCOLN                        REPORTED BY AGTAP SPOTTER.

0837 PM    5 NW CLAFLIN              KS   1.00 INCH HAIL
04/20/01   BARTON                         REPORTED BY PUBLIC.

0839 PM    8 S LINCOLN               KS   1.75 INCH HAIL
04/20/01   LINCOLN                        REPORTED BY 911.

0852 PM    GLENDALE                  KS   1.00 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

0900 PM    GLENDALE                  KS   1.00 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

0914 PM    5 W SALINA                KS   0.88 INCH HAIL
04/20/01   SALINE                         REPORTED BY NWS EMPLOYEE.

0921 PM    HEDVILLE                  KS   1.00 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

0930 PM    SALINA                    KS   1.75 INCH HAIL
04/20/01   SALINE                         SOUTH SIDE OF SALINA. REPORTED BY
                                          911.

0948 PM    SHILLONG                  KS   1.75 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

0950 PM    SALINA                    KS   1.00 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

FINCH
Local storm report, Apr 20, 10:29 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    GORHAM                   KS   1.00 INCH
4/20/01    RUSSELL                        REPORTED BY HAMS

0730 PM    RUSSELL                   KS   70 MPH TSTM GUST
04/20/01   RUSSELL                        REPORTED BY KRSL RADIO.

0730 PM    2 SW RUSSELL              KS   1.50 INCH HAIL
04/20/01   RUSSELL                        REPORTED BY AGTAP

0734 PM    RUSSELL                   KS   0.88 INCH HAIL
04/20/01   RUSSELL                        REPORTED BY HAMS

0736 PM    RUSSELL                   KS   1.00 INCH HAIL
04/20/01   RUSSELL                        REPORTED BY HAMS.

NOONAN
Local storm report, Apr 20, 11:09 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 PM    KANOPOLIS                 KS   1.00 INCH HAIL
04/20/01   ELLSWORTH                      REPORTED BY AGTAP SPOTTER

1138 PM    17 NE ELLSWORTH           KS   1.00 INCH HAIL
04/20/01   ELLSWORTH                      REPOORTED BY AGTAP SPOTTER

1147 PM    MARYDEL                   KS   0.75 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER

CO

The radar

The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ellsworth

When
April 20, 11:28 PM CST
Where
Ellsworth County, Ellsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -98.233

Hail, Saline

When
April 20, 11:50 PM CST
Where
Saline County, Brookville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -97.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236007, 5236008.